You Be the Doctor: What Caused This Life-Threatening Rash?

Debbie Kaplan knew she was sick -- sick enough for her doctor to give her the sulfa-based antibiotic Bactrim to cure her. But was the bronchitis connected with what happened next?

"I was taking a shower. And then I noticed that I had itchy bumps on my arms," Kaplan, 30, remembered.

She originally thought her mystery rash was hives, but as the day went on the itch spread until the bumps were all over her body. Kaplan and her family though it might be an allergic reaction to the Bactrim or maybe poison ivy -- allergies do run in her family.

"By the time I went to bed I started feeling … feverish," she said, and she had a sore throat, splotchy face and swollen eyes by then as well.


The next morning, Kaplan visited a walk-in urgent care clinic and was seen by Dr. Louise Moody.

"When I see somebody with a rash, one of the first things I ask 'em is, 'Does it itch?'" Moody said, adding that Kaplan's "hurt a little bit. And that usually doesn't happen with allergic reactions. At least, not with poison ivy."

Moody was also concerned about the blisters in Kaplan's mouth. After hearing about the dose of Bactrim, Moody said she immediately though she was having an allergic reaction and prescribed prednisone and antihistamines.

When the Treatment Doesn't Work

"I went home that day and I took the first dose," Kaplan said. "I felt like there were bugs crawling under my skin. I felt like I had poison ivy inside and out."

"Her face was red and swollen," her mother, Pat Gallagher, said. She looked like she had been in a "terrible brawl."

The drugs prescribed to help what Moody thought was an allergic reaction weren't helping.

"I was twitching at this point. I just couldn't sit still," Kaplan said. "My eyes were swollen. I started to feel some stingy feelings in my mouth. I went to the hospital that night, to the emergency room."

At the hospital the ER doctor examined Kaplan, who explained that the medications weren't getting rid of her symptoms.

"He asked me if I had chicken pox as a child," she said. And I said 'I think so.'"

"She called me and asked me if I was absolutely sure she had chicken pox," Gallagher said. "And I said, 'Yes.' But of course, I started questioning my own memory."

Kaplan said the doctor told her he thought she had chicken pox and that the medication she was taking could worsen her infection.

But even after stopping the prednisone and the antihistamines, Kaplan still wasn't feeling better.

"The skin was starting to turn splotchy at this point," she said. "The little itchy bumps were becoming red lesions. My lips were kind of blistery."

Another Doctor, Another Try

Wanting a second opinion, Kaplan took the recommendation of a family friend and visited Dr. Wayne Meyer.

Meyer said the rash was now everywhere on Kaplan's body and there was redness in most of her mucous membranes and on her tongue, the roof of her mouth, the sides of her mouth, her lips and the lining of her eyes.

"You would automatically think of an infection because of the fever. Either a virus such as chicken pox or a staph or strep," Meyer said. "I excused myself, went back to my office, looked at the few books that I had, tried to figure out where this fit in the overall scheme of things."

"I just remember looking up at him," Kaplan said, "tearfully and asking, pleading with him, 'Please, please give me something to help with this itching.'"

Kaplan's condition only worsened.

"She couldn't swallow," Gallagher said. "She had canker sores throughout her mouth and on her tongue on down into her throat. So, I took her temperature. It was 104.4. I was really scared."

Finally, An Answer

Meyer sent Kaplan to the hospital where doctors noticed that the lesions on her skin were becoming more pronounced.

"They just seemed to be breaking out from head to toe," Kaplan said.

But then Meyer found something in a medical journal-- a rare condition sparked by a drug reaction.

"He diagnosed me as having something called Stevens-Johnson Syndrome, which I had never heard of before," Kaplan said.

Meyer said the condition is relatively rare and is thought to be an immune-related disorder. Meyer blamed the sulfa-based antibiotic-- Stevens-Johnson Syndrome would mean Kaplan could never again take sulfa drugs.

To counter-act the immune reaction from the antibiotic she took weeks earlier, Kaplan would need to take high doses of prednisone

"I don't know if I was out of the woods or I was just entering the woods when I got that diagnosis," she said.

If she really was suffering from Stevens-Johnson Syndrome, she would start shedding skin.

"Every morning they would come in to take my blood…and they would wipe my arm," she said. "And the skin was just coming off with the cotton ball. It was just skin shedding everywhere."

Meyer likened it to the skin being sloughed off much like a bad burn.

"Debbie's lips and mouth had lost skin. They were oozing," Meyer said. "They looked black. She had problems with her vision."

Fighting For Her Life

If she got worse, he said, Kaplan would have had to be transferred to the burn unit for treatment.

Gallagher remembered her daughter fighting for her life with an enlarged liver and kidneys that were shutting down.

All they could do was wait and hope the drugs would start working.

And after at least 48 hours, Meyer said, they did and Kaplan's condition began to improve.

"After six days they released me from the hospital. My fever was gone. The skin was starting to clear up," she said. "I didn't know if the scars would go away … it took years before I realized that I really was going to be okay."

Now that Kaplan has recovered, "she's the person that she always was—kind sweet healthful, thoughtful," Gallagher said. "She's just a great person. Even if I do say so myself."

"I didn't realize how lucky I was then," Kaplan said, "but I know now how lucky I was."